Alert archive / Kansas / River Flood Warnings in 2008

River Flood Warning 50, NWS Topeka, KS

October 23, 2008Cloud County, Kansas

NWS Topeka, KS issued this river flood warning at Oct 23, 2008, 9:59 AM CDT for Cloud County, Kansas. It was in force for 56 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2008, 9:59 AM CDT (14:59 UTC)
Expired
Oct 25, 2008, 5:36 PM CDT
In force
56 hr
Issued by
NWS Topeka, KS
Flood severity
Minor

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Buffalo Creek (KS River Basin) at Jamestown (JMSK1).

Action stage
11 ft
Minor stage
16 ft
Moderate stage
19 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06855800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Oct 23, 6:35 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Oct 23, 6:35 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
635 AM CDT THU OCT 23 2008

.UPDATE...
UPDATED FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...
UPDATED THE FORECAST EARLIER TO USE COVERAGE TERMS. STEEP LOW LEVEL
LAPSE RATES WITH A MOIST COLUMN WILL LEND TO SCATTERED SHOWERS
THROUGH THE DAY. WITH LIMITED SUNSHINE...TEMPS SHOULD BE STEADY OR
ONLY RISE A FEW MORE DEGREES.

WOLTERS

&&

.AVIATION...
A LITTLE MORE INSOLATION ACROSS EASTERN KS MAY ALLOW CIGS TO RISE
ABOVE 3KFT THROUGH THE AFTERNOON WITH SCATTERED SHOWERS IN THE
TERMINALS FROM TIME TO TIME. THINK THAT CIGS AT MHK...CLOSER TO THE
SFC LOW AND WITH COOLER SFC TEMPS...WILL REMAIN PRIMARILY MVFR.
THINK MVFR CIGS WILL OVERSPREAD THE WHOLE AREA THIS EVENING. HAVE
KEPT VCSH IN THE TERMINALS SINCE FORECAST SOUNDINGS SHOW STEEP LOW
LEVEL LAPSE RATES THROUGH 18Z FRI. THINK CIGS WILL REMAIN MVFR...BUT
THEY MAY LOWER TOWARDS 1000 FT BY 12Z. LATER SHIFTS CAN REASSESS.

WOLTERS

&&

.PREV DISCUSSION... /ISSUED 322 AM CDT THU OCT 23 2008/
TODAY THROUGH FRIDAY...PERIOD IS DOMINATED BY NEARLY VERTICALLY
STACKED LOW PRESSURE SYSTEM CENTERED OVER THE CWA THROUGH THE NEXT
24 HRS BEFORE FINALLY EXITING OFF TO THE NORTHEAST BEGINNING FRIDAY.
00Z UPPER AIR ANALYSIS INDICATED LOW AND MID LEVEL MOISTURE WRAPPING
UP INTO THIS SYSTEM IR SATELLITE AND REGIONAL RADAR MOSAIC GENERALLY
PINNING THE LOW LEVEL MOISTURE BELT FROM NORTHERN MO WEST TOWARDS
NORTHEASTERN NE AND THEN BACK AROUND THE LOW PRESSURE SYSTEM THROUGH
WESTERN NE AND INTO NORTHWESTERN KS. THE DRY SLOT WAS WORKING AROUND
THE SYSTEM AS WELL GENERALLY WITHIN THE RADIUS OF THE MOISTURE
WRAPPING AROUND. AT 08Z THE DRY SLOT SEEMED TO BE STRONGEST OVER THE
EASTERN PERIPHERY OF THE FORECAST AREA...WRAPPING INTO SOUTHERN
NEBRASKA AND THEN BACK INTO THE CENTER OF THE SYSTEM ROUGHLY LOCATED
OVER NORTH CENTRAL KS. MOISTURE SEEMED TO BE BISECTING THE
CWA...JUST TO THE EAST OF THE SFC LOW WHERE RAIN SHOWERS HAVE BEEN
CROPPING UP THROUGH THE EARLY MORNING HOURS. AS THIS STORM SYSTEM
MAKES VERY SLOW PROGRESS EAST OVER THE NEXT 24 HRS MOISTURE AND DRY
AIR LOOK TO CONTINUE TO SPIRAL THROUGH THE UPPER LOW BRINGING ON AND
OFF RAIN SHOWER ACTIVITY THROUGH THE ENTIRE FORECAST AREA OVER THE
NEXT 24 HRS.

THE MOST ROBUST MOISTURE ASSOCIATED WITH THE BAROCLINIC LEAF OVER
NORTHERN NE AND CAUSING THE NEAR BLIZZARD CONDITIONS IN WESTERN KS
WILL EVENTUALLY MOVE EAST TOWARDS NORTH CENTRAL KS THIS
AFTERNOON...WHICH SHOULD HELP TO RE SATURATE THE MID LEVELS AND
BRING ABOUT A BETTER CHANCE OF SOME WIDESPREAD RAIN SHOWER
ACTIVITY THIS AFTERNOON. THINK ENOUGH LOW LVL WARM AIR IS
CURRENTLY WORKING INTO THE CWA TO PREVENT ANY CHANGE OVER TO SNOW
OVER THE NEXT 24 HRS. FAIRLY CONFIDENT IN PRECIPITATION REMAINING
LIQUID FOR THE FORECAST AREA AS THE SYSTEM FILLS IN WITH TIME...SO
WILL HAVE LESS DYNAMIC FORCING...WHICH LOWERS THE ODDS OF
PRECIPITATION CHANGING OVER AS THE UPPER LOW MOVES EAST. LITTLE
DIURNAL CHANGE IN TEMPERATURE IS EXPECTED UNDER THE UPPER LOW.

FRIDAY NIGHT THROUGH SATURDAY...THE MODELS GENERALLY AGREE THAT
THE UPPER LOW WILL PUSH NORTHEAST OUT OF THE CENTRAL PLAINS BY
FRIDAY NIGHT...ENDING PRECIPITATION THROUGH THE REGION. A QUICK
LOW LEVEL WARM AIR ADVECTION PATTERN SETS UP THROUGH THE CENTRAL
PLAINS AHEAD OF YET ANOTHER POTENT UPPER LEVEL LOW PRESSURE SYSTEM
DIVING SOUTH OUT OF CANADA. H850 TEMPERATURES LOOK TO CLIMB FROM
NEAR 0 DEG C ON FRIDAY TO 10-14 DEG C ON SATURDAY...SO HAVE HIGHS
CLIMBING A GOOD 15 DEG F OR SO ABOVE FRIDAYS EXPECTED HIGHS.

SATURDAY NIGHT THROUGH MONDAY...AS MENTIONED ABOVE ANOTHER STRONG
UPPER LEVEL LOW PRESSURE SYSTEM LOOKS TO DIVE SOUTH OUT OF CANADA
SATURDAY NIGHT...WHICH WILL BRING AN ABRUPT END TO THE BRIEF WARM
UP ON SATURDAY. THE LARGE SCALE LIFT ASSOCIATED WITH THIS STRONG
STORM SYSTEM LOOKS TO REMAIN WELL EAST OF THE PLAINS...SO
PRECIPITATION IS NOT EXPECTED TO DEVELOP ACROSS THE REGION AS THIS
SYSTEM MOVES THROUGH. THE SYSTEM DOES LOOK TO TAP INTO A
CONTINENTAL POLAR AIRMASS OUT OF NORTHERN CANADA HOWEVER...WHICH
WILL LIKELY BRING US OUR FIRST FREEZE OF THE SEASON HERE ON SUNDAY
NIGHT. THE STRONG COLD FRONT ASSOCIATED WITH THIS CHANGE IN
AIRMASS LOOKS TO MOVE THROUGH THE CWA EARLY SUNDAY MORNING...WHICH
IS SUBJECT TO CHANGE OF COURSE AS THE MODELS TYPICALLY DO NOT HAVE
A GOOD HANDLE ON THE SPEED OF SHALLOW COLD AIR...OR STRONG UPPER
LEVEL LOWS...4 DAYS OUT. REGARDLESS THE COLD FRONT WILL LIKELY
MOVE THROUGH SOMEWHERE IN THE SATURDAY NIGHT TO SUNDAY AFTERNOON
TIME FRAME...SO HAVE LOWERED HIGHS ON SUNDAY AND MONDAY BY SEVERAL
DEGREES. H850 THERMAL GRADIENT LOOKS TO SET UP OVER THE CENTRAL
PLAINS WHICH IS ANOTHER SIGNIFICANT SOURCE OF ERROR 4-5 DAYS
OUT...BUT WITH THE STRONG SFC HIGH ASSOCIATED WITH THIS POLAR
AIRMASS REMAINING WEST OF THE CWA IN THE GFS AND ECMWF FELT MORE
CONFIDENT IN THE CWA REMAINING ON THE COLD SIDE OF THE GRADIENT
WHICH IS WHY TEMPERATURES WERE LOWERED ACCORDINGLY. WITH MOSTLY
CLEAR SKIES SUNDAY NIGHT...MANY LOCATIONS LOOK TO FALL AT OR BELOW
THE FREEZING MARK. WITH LOWS LOOKING TO BE CLOSE TO THE FREEZING
MARK...THIS COULD GO EITHER WAY...BUT PROBABILITY OF ACTUALLY
FREEZING WILL BE BETTER UNDERSTOOD A DAY OR TWO IN ADVANCE OF THE
COLD FRONTAL PASSAGE.

EXTENDED...NO CHANGES MADE AT THIS TIME.

CAVANAUGH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Oct 23, 4:49 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
449 AM CDT THU OCT 23 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-241000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
449 AM CDT THU OCT 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

MINOR FLOODING IS POSSIBLE ALONG BUFFALO CREEK IN NORTH CENTRAL
KANSAS...THE BIG BLUE RIVER IN NORTHEAST KANSAS AND THE
POTTAWATOMIE CREEK IN EAST CENTRAL KANSAS. SEE INDIVIDUAL RIVER
STATEMENTS AND FLOOD WARNINGS FOR SPECIFIC DETAILS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 5:56 AM CDTRiver Flood WarningTOPAnderson, Franklin15 hr
Oct 23, 8:55 AM CDTRiver Flood WarningTOPMarshall3 days
Oct 23, 8:55 AM CDTRiver Flood WarningTOPClay61 hr

Nearby

River Flood Warnings in Kansas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.